Pls HELP!! Confused, Am I understanding this right? - page 2

by scrlet

1,632 Views | 18 Comments

Ok, So I am doing my prep work for my pt tomorrow. I am in second semester and we just started learning cardiac last week. I am trying to understand A-Fib. This is my understanding from all my research: A-Fib causes rapid... Read More


  1. 0
    Quote from twinmommy+2

    Don't forget about the quivering of the atrium, the patient is at risk of stroke because of not moving the blood efficiently, and should be placed on blood thinners.

    Many people including, alas, physicians and nurses who know better, refer to anticoagulation medications (both antiplatelet and those acting on other parts of the clotting cascade) as "blood thinners." Unfortunately, and inaccurately, this puts people in mind of paint thinned by solvents or watered-down milk, or maybe thin, inadequate clothing. The problem then becomes that they are not aware of the actual physiological reason their medications are prescribed to reduce risk for embolic events, either stroke or deep vein thrombosis and pulmonary embolus. I have had patients tell me they are "always cold since taking that blood thinner."

    The risk of discontinuing the medication because the effects are inaccurately communicated is great, and very real. Anticoagulants do not "thin" the blood. They decrease blood clotting to decrease the chances of a clot in the heart from causing stroke or clot in a vein traveling to the lungs by preventing it from growing larger while the body's natural processes break it down for disposal. Side effects include easier bruising and bleeding. There, is that so hard?
  2. 0
    Want to know whether you have atrial contraction if you don't have an EKG? Look at the jugular vein. There are no valves between the right atrium and the vena cava, and so when the atria contract you might see a little backward pulsation in the jugular (you might need to lie the patient partway down, or more, to see this). This called the "a wave" and your peers will be astonished if you ask if the patient has one and that you know what it is and means.
  3. 0
    Quote from GrnTea


    Many people including, alas, physicians and nurses who know better, refer to anticoagulation medications (both antiplatelet and those acting on other parts of the clotting cascade) as "blood thinners." Unfortunately, and inaccurately, this puts people in mind of paint thinned by solvents or watered-down milk, or maybe thin, inadequate clothing. The problem then becomes that they are not aware of the actual physiological reason their medications are prescribed to reduce risk for embolic events, either stroke or deep vein thrombosis and pulmonary embolus. I have had patients tell me they are "always cold since taking that blood thinner."

    The risk of discontinuing the medication because the effects are inaccurately communicated is great, and very real. Anticoagulants do not "thin" the blood. They decrease blood clotting to decrease the chances of a clot in the heart from causing stroke or clot in a vein traveling to the lungs by preventing it from growing larger while the body's natural processes break it down for disposal. Side effects include easier bruising and bleeding. There, is that so hard?
    One of my instructors said something almost exactly the same as this. It's almost creepy. It's a pet peeve of hers.
    Last edit by Miiki SN on Feb 4, '13
  4. 0
    Quote from GrnTea


    Many people including, alas, physicians and nurses who know better, refer to anticoagulation medications (both antiplatelet and those acting on other parts of the clotting cascade) as "blood thinners." Unfortunately, and inaccurately, this puts people in mind of paint thinned by solvents or watered-down milk, or maybe thin, inadequate clothing. The problem then becomes that they are not aware of the actual physiological reason their medications are prescribed to reduce risk for embolic events, either stroke or deep vein thrombosis and pulmonary embolus. I have had patients tell me they are "always cold since taking that blood thinner."

    The risk of discontinuing the medication because the effects are inaccurately communicated is great, and very real. Anticoagulants do not "thin" the blood. They decrease blood clotting to decrease the chances of a clot in the heart from causing stroke or clot in a vein traveling to the lungs by preventing it from growing larger while the body's natural processes break it down for disposal. Side effects include easier bruising and bleeding. There, is that so hard?
    Do you have an easy way to teach patients about this? It seems to be one of the most difficult things to get them to understand without using medical terminology

    ~ No One Can Make You Feel Inferior Without Your Consent -Eleanor Roosevelt ~
  5. 1
    Atrial fibrillation is an irregular and often rapid heart rate that commonly causes poor blood flow to the body. During atrial fibrillation, the heart's two upper chambers (the atria) beat chaotically and irregularly — out of coordination with the two lower chambers (the ventricles) of the heart. Atrial fibrillation symptoms include heart palpitations, shortness of breath and weakness.

    This is a great source......http://www.mayoclinic.com/health/atr...SECTION=causes
    pmabraham likes this.
  6. 0
    Quote from eatmysoxRN
    Do you have an easy way to teach patients about this? It seems to be one of the most difficult things to get them to understand without using medical terminology
    Most people understand the words like "clot," "clotting," "bleeding," "bruising," and they ought to why understand they have a good reason for anticoagulation-- history of pulmonary embolus, atrial fib, etc. I have never had a problem using those words.

    Some variation on "Anticoagulants do not "thin" the blood. They decrease blood clotting to decrease the chances of a clot in the heart from causing stroke or clot in a vein traveling to the lungs by preventing it from growing larger while the body's natural processes break it down for disposal. Side effects include easier bruising and bleeding" has always worked fine.

    Teaching someone to watch out for signs that his/her medicine needs adjusting includes awareness of stool color (watch out for black ones, since blood that has been in the gut is black), easy bleeding from a cut that doesn't stop after a short while, excessive bruising or swelling after minor trauma, etc. People understand this. They have to understand this. Make sure they can explain it back to you and correct anything they missed.
  7. 0
    The a-fib question has been answered much better than I can explain, so I am addressing the lack of surgical history. If your patient is a reliable historian ask your patient! Sometimes I think nursing students get very caught up in the charts and machines. Look at your patient, touch your patient, and if you have a question, ask your patient.
  8. 1
    Quote from Roseyposey
    The a-fib question has been answered much better than I can explain, so I am addressing the lack of surgical history. If your patient is a reliable historian ask your patient! Sometimes I think nursing students get very caught up in the charts and machines. Look at your patient, touch your patient, and if you have a question, ask your patient.
    My pt is non verbal and I talked to the only family member that was there to get as much info as I could. I have no problems physically assessing my pt.
    Thx everyone for the feedback. I understand it so much better now and I know how the anticoagulants are important because the afib can cause a P.E. its great to have a bunch of different ways to get it explained so that I fully understand it. U guys are great
    Esme12 likes this.
  9. 0
    Quote from scrlet
    My pt is non verbal and I talked to the only family member that was there to get as much info as I could. I have no problems physically assessing my pt.
    Thx everyone for the feedback. I understand it so much better now and I know how the anticoagulants are important because the afib can cause a P.E. its great to have a bunch of different ways to get it explained so that I fully understand it. U guys are great
    And untreated/unsuspected afib is the biggest cause of CVA-- that might be why s/he is nonverbal.


Top